Missouri, 2011Damaging Winds in Missouri, August 19, 2011
August 19, 2011 · NWS LSX · 3 events in 3 counties and zones
Scattered storms developed and moved southeast across the forecast area. A few of the storms produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered storms developed and moved southeast across the forecast area. A few of the storms produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 18, 11:11 PM CST, 1 hour 24 minutes earlier.
Area forecast discussion, Aug 18, 11:11 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1211 AM CDT FRI AUG 19 2011
.UPDATE...
/856 PM CDT THU AUG 18 2011/
LEADING STRATIFORM PCPN REGION HAS DEVELOPED AHEAD OF THE STRONGER
CONVECTIVE CORES IN NWRN MO/SWRN IA. SEVERAL ASOS SITES IN SRN IA
HAVE ALREADY REPORTED MEASURABLE RAINFALL AND THE MID-LEVEL FLOW
WILL CONTINUE TO SPREAD THIS PCPN INTO THE CWA TONIGHT. INCREASING
LLJ SHOULD HELP TO MAINTAIN THE CONVECTION OVER NRN MO AS IT SINKS
SWD OVERNIGHT. H85 THETA-E GRADIENT SHOULD ALSO SHIFT SLIGHTLY EWD
WITH TIME AS THE SHORTWAVE APPROACHES. AS THE H85 GRADIENT SHIFTS
EWD AND THE LLJ INCREASES /ESPECIALLY AFTER 09Z/...PCPN SHOULD
ALSO SPREAD SEWD WITH TIME. UPDATED GRIDS AND PRODUCTS WILL BE
SENT SHORTLY.
KANOFSKY
&&
.DISCUSSION...
/303 PM CDT THU AUG 18 2011/
FOCUS FOR THE SHORT TERM WILL CONTINUE TO BE PRECIP CHANCES.
FORECASTING MCS TRACKS CAN BE CHALLENGING...AND TONIGHT IS NO
DIFFERENT. A WEAK WRMFNT EXTENDS FROM ERN NEB SWD INTO ERN KS AND
SRN MO. ISOD TSRA WILL BE POSS ACROSS SERN MO EARLY THIS EVENING
AS CONVECTION CONTINUES BEFORE SUNSET. BELIEVE ONGOING TSRA
ACROSS ERN NEB AND WRN IA REGION WILL CONTINUE TO DEVELOP AND SINK
SWD ACROSS WRN MO TONIGHT NEAR/ALONG THIS WRMFNT.
THE LOCAL WRF/GFS/ECMWF AND TO SOME DEGREE THE NAM ALL AGREE
RELATIVELY WELL WITH THE ABOVE SOLN. TSRA SHUD SINK SWD ALONG
INSTABILITY GRADIENT...HOWEVER ANOTHER AREA OF TSRA IS EXPECTED
ACROSS WRN AND NRN PORTIONS OF THE CWA ASSOCIATED WITH THE S/W AS
IT DROPS SEWD. THIS S/W SHUD HELP SPREAD PRECIP ACROSS MUCH OF THE
CWA DURING THE DAY FRI ALONG AND JUST AHEAD OF THE SFC
LOW...SIMILAR TO WHAT IS ONGOING ACROSS ERN NEB.
AFTER A BRIEF LULL FRI NIGHT...ANOTHER ROUND OF PRECIP IS
ANTICIPATED THRU MUCH OF THE WEEKEND AS A TROF AND WEAK SFC WAVE
MOVE THRU THE REGION. PRECIP SHUD COME TO AN END FROM NW TO SE
DURING THE DAY SUN.
AS FOR TEMPS IN THE SHORT TERM...WITH PRECIP EXPECTED EARLY IN THE
DAY FRI...HAVE TRENDED TWD THE COOLER GUIDANCE EXPECTING CLOUD
COVER. HOWEVER...ENUF BREAKS ARE STILL EXPECTED TO KEEP TEMPS IN
THE UPPER 80S AND LOWER 90S. A BRIEF WARM UP IS POSS ON SAT AS A
WEAK WRMFNT LIFTS NWD AGAIN...BUT COOLER TEMPS SHUD MOVE IN WITH
THE SFC RIDGE FOR SUN.
FOR THE EXTD...MDLS CONTINUE TO CHANGE TIMING OF SFC FEATURES FROM
ONE RUN TO THE NEXT. THEREFORE...HAVE LOW CONFIDENCE IN ANY ONE
MDL SOLN...ESP THE GFS WHICH SEEMS TO BE PLAGUED WITH CONVECTIVE
FEEDBACK. WITH NW FLOW...CAN NOT COMPLETELY RULE PRECIP DURING THE
EXTD...BUT KEPT HIGHER POPS WITH BEST CHANCES AND SLIGHT CHANCES
THRU MUCH OF THE REST OF THE EXTD.
FOR TEMPS IN THE EXTD...TRIED TO STAY WITH A PERSISTENCE FCST AS
PRECIP ON ANY ONE DAY MAY KEEP TEMPS MUCH COOLER. KEPT EARLY NEXT
WEEK COOLER AS MDLS PROG LOWER HEIGHTS...AND WARMED DURING THE
WEEK.
TILLY
&&
.AVIATION...
/1157 PM CDT THU AUG 18 2011/
MCS HAS PROGRESSED SO FAR ACCORDING TO PLAN...WITH STRONGEST
ELEMENTS REMAINING TO OUR W AND CONTINUING TO DIVE SSE THRU WRN
MO. THE REST WILL DRIVE MORE OF AN EWD ROUTE AS MCV SEPARATES
ITSELF AND GOES MORE WITH THE MEAN MID LEVEL FLOW...WHICH WILL BE
MORE OF A TRUE SE DIRECTION. THIS WILL SERVE TO PUSH THE LARGE
AREA OF STRATIFORM RAIN WITH IMBEDDED TSRA THRU THE LIONS SHARE OF
THE FA OVERNIGHT AND INTO FRIDAY MORNING. HAVE BEEFED UP TEMPO
TSRA WORDING WITH HIGHER CONFIDENCE NOW THAT SOME THUNDER WILL
OCCUR AT ALL TAF SITES. MAY SEE SOME MVFR CIGS DURING THE PEAK OF
THE RAIN LATE TONIGHT AND FRIDAY MORNING AND THERE IS SOME HINT OF
SOME BRIEF LO-MVFR TO IFR...BUT FOR NOW HAVE LEFT OUT. WITH
CLEARING SKIES FRIDAY EVENING BEFORE THE NEXT ROUND OF CLOUDS HIT
LATE THAT NIGHT...SHOULD SEE SOME MIST DEVELOP BY MIDNIGHT.
SPECIFICS FOR KSTL...LOWERING AND THICKENING CIGS WILL BE THE RULE
HEADING INTO LATE TONIGHT WITH SOME RA/TSRA ARRIVING AS EARLY AS
08-09Z WITH THE BULK HOLDING OFF UNTIL AFTER 12Z. SHOULD BE MAINLY
RAIN BUT SOME THUNDER ALSO EXPECTED. ALSO EXPECT SOME LOWER NON-
VFR CIGS FOR A PERIOD FRIDAY MORNING. IMPROVING CONDITIONS
EXPECTED HEADING INTO FRIDAY AFTERNOON WITH VFR BY FRIDAY EVENING.
MIST SHOULD HOLD OFF UNTIL LATE FRIDAY NIGHT...BUT COULD ALSO STAY
AWAY AND REMAIN JUST IN VALLEY AREAS IN SURROUNDING AREAS.
TES
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&
WFO LSX
Hazardous weather outlook, Aug 18, 11:57 PM CST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1257 AM CDT FRI AUG 19 2011
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1257 AM CDT FRI AUG 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...REST OF TONIGHT
THUNDERSTORMS ARE LIKELY LATE TONIGHT ACROSS NORTHEASTERN AND
CENTRAL MISSOURI AND WEST CENTRAL ILLINOIS WITH A CHANCE OF STORMS
ACROSS SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS. SOME OF THE
STORMS MAY BE STRONG TO SEVERE...CAPABLE OF PRODUCING HAIL AND
STRONG WIND GUSTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY THROUGH SUNDAY.
THERE IS ANOTHER CHANCE FOR THUNDERSTORMS ACROSS PORTIONS OF
THE AREA ON TUESDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
GKS
Thunderstorm Wind, Moniteau
- When
- August 19, 12:35 AM CST
- Where
- Moniteau County, Tipton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 38.650, -92.780
Thunderstorm winds blew down several large tree limbs. A couple of the limbs pulled down power lines causing power outages around town.
Thunderstorm Wind, Osage
- When
- August 19, 1:45 AM CST
- Where
- Osage County, Linn
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.480, -91.850
A small tree was blown down onto Main Street in Linn.
Thunderstorm Wind, Gasconade
- When
- August 19, 2:12 AM CST
- Where
- Gasconade County, Owensville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 38.350, -91.500
Thunderstorm winds blew down several large tree limbs around town. A couple of the limbs pulled down power lines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Pennsylvania, August 19, 20114 deaths · 1 injured · $1.7 million · 1.5 in hail · 53 events
- Tornadoes and Hail in Wisconsin, August 19, 20111 death · $120,000 · EF1 · 7 events
- Flood in Ohio, August 19, 2011$2.5 million · 1 event
- Damaging Winds in South Carolina, August 19 to 21, 20116 injured · $181,000 · 60 kt wind · 6 events
- Hail and Damaging Winds in Massachusetts, August 19, 2011$147,000 · 1 in hail · 30 events
- Hail and Damaging Winds in Kansas, August 19, 2011$36,000 · 3 in hail · 22 events
- Flood and Hail in Ohio, August 19, 2011$60,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Pennsylvania, August 19, 2011$40,000 · 1 in hail · 14 events
- Hail and Damaging Winds in New York, August 19, 2011$38,000 · 1 in hail · 12 events
- Damaging Winds in Georgia, August 19, 2011$54,000 · 3 events
- Hail and Damaging Winds in Kansas, August 19 to 20, 2011$31,000 · 4.5 in hail · 13 events
- Tornadoes and Hail in Michigan, August 19, 2011$30,000 · EF0 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342013, 342014, 342015.